Kansas, 2003

Tornadoes and Flash Flood in Kansas, June 22 to 24, 2003

June 22 to 24, 2003 · NWS TOP · 7 events in 3 counties and zones

Thunderstorms developed over Republic county the evening of the 22nd and persisted into the early morning hours of the 23rd. Numerous reports of large hail and damaging winds along with several tornadoes (discussed separately) were the result.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
$770,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over Republic county the evening of the 22nd and persisted into the early morning hours of the 23rd. Numerous reports of large hail and damaging winds along with several tornadoes (discussed separately) were the result. The persistance of the thunderstorms in the same location led to flash flooding in Republic County as well as the Republican River to flood and do considerable crop damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 2:03 PM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 22, 2:03 PM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
303 PM CDT SUN JUN 22 2003

MAIN CHALLENGE AGAIN IS THUNDERSTORM CHANCES TONIGHT.

SCATTERED THUNDERSTORMS IN THE EAST THIS EVENING WITH A CHANCE
EVERYWHERE OVERNIGHT AS MOISTURE AND LOW LEVEL JET GENERATE MORE
THUNDERSTORMS. MONDAY SHOULD BE DRY WITH NEXT ROUND OF ACTIVITY
EXPECTED TUESDAY NIGHT THROUGH THURSDAY NIGHT AS ANOTHER SYSTEM
APPROACHES THE AREA.

TEMPERATURES TO CONTINUE RATHER WARM IN THE 90S THROUGH TUESDAY
BEFORE COOLING INTO THE 80S WEDNESDAY THROUGH NEXT SUNDAY.

DISCUSSION SHORT DUE TO SEVERE WEATHER IN THE AREA.

.TOP...NONE

34
Hazardous weather outlook, Jun 22, 2:49 PM CST, 5 hours 11 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT AND A FEW COULD BE SEVERE.
LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST AGAIN FOR THE LATER HALF OF THE WEEK, BUT
IT IS TOO EARLY AT THIS TIME TO DETERMINE THE POSSIBILITY OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 22, 3:48 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 AM    3 SSW WABAUNSEE           KS    1 INCH HAIL
06/22/03   WABAUNSEE                       SPOTTER REPORTED
                                           QUARTER SIZE HAIL

0955 AM    PAXICO                    KS    .75 INCH HAIL
06/22/03   WABAUNSEE

0958 AM    5 SE WESTMORELAND         KS    .88 INCH HAIL
06/22/03   POTTAWATOMIE

1102 AM    EMMETT                    KS    .75 INCH HAIL
06/22/03   POTTAWATOMIE

1142 AM    7 S SOLDIER               KS    .88 INCH HAIL
06/22/03   JACKSON

1157 AM    7 S SOLDIER               KS    1 INCH HAIL
06/22/03   JACKSON

1159 AM    5 NW ST MARYS             KS    .88 INCH HAIL
06/22/03   POTTAWATOMIE

1240 PM    VALLEY FALLS              KS    .88 INCH HAIL
06/22/03   JEFFERSON

0128 PM    2 E OZAWKIE               KS    WIND DAMAGE
06/22/03   JEFFERSON                       LARGE TREES UPROOTED

0212 PM    2 NW FAIRVIEW             KS    1 INCH HAIL
06/22/03   BROWN

0213 PM    1 W FAIRVIEW              KS    1.25 INCH HAIL
06/22/03   BROWN

0215 PM    1 E MORRILL               KS    1.25 INCH HAIL
06/22/03   BROWN
Special weather statement, Jun 22, 3:55 PM CST, 4 hours 5 minutes before
KSZ040-054>056-058-059-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT SUN JUN 22 2003

SEVERE THUNDERSTORM WATCH NUMBER 559 HAS BEEN CANCELED.

SOME COUNTIES NO LONGER IN THE WATCH INCLUDE...

ANDERSON        COFFEY           DOUGLAS
FRANKLIN        LYON             OSAGE

SOME CITIES NO LONGER IN THE WATCH INCLUDE...

EMPORIA         GARNETT          LAWRENCE
OTTAWA
Local storm report, Jun 22, 7:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 PM    1 N COURTLAND             KS    TORNADO
06/22/03   REPUBLIC                        REPORT FROM EM
Local storm report, Jun 22, 7:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    3 SW REPUBLIC             KS    TORNADO
06/22/03   REPUBLIC                        POWER POLES / LINES
                                           DOWNED
Local storm report, Jun 22, 7:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0858 PM    6 E REPUBLIC              KS    TORNADO
06/22/03   REPUBLIC                        REPORT FROM EM

The radar

The Grand Island radar (KUEX), 71 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 flood, 1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Republic

When
June 22, 8:00 PM CST
Where
Republic County, 3 mi N of Courtland
Measured
62 kt (71 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.833, -97.900

Tornado, Republic

When
June 22, 8:10 PM CST to 8:19 PM CST
Where
Republic County, 3 mi NE of Republic
Rating
F2
Path length
4 mi
Path width
450 yd
Property damage
$80,000
Reported by
GENERAL PUBLIC
Coordinates
39.950, -97.783

A tornado struck 3 miles northeast of Republic and moved northeast 4 miles and destroyed a house in its path before it dissipated near the Nebraska border.

Tornado, Republic

When
June 22, 9:17 PM CST to 9:18 PM CST
Where
Republic County, 4 mi W of Munden
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
39.917, -97.583

A tornado touched down 4 miles west of Munden and blew a sheriffs car into the ditch before dissipating.

Hail, Republic

When
June 22, 9:22 PM CST
Where
Republic County, 4 mi NW of Munden
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -97.550

Flash Flood, Republic

When
June 22, 10:35 PM CST to June 23, 3:30 AM CST
Where
Republic County, Republic
Property damage
$3.4 million
Crop damage
$750,000
Reported by
EMERGENCY MANAGER
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Thunderstorms persisted over north and west parts of Republic county the night of the 22nd. Rainfall amounts in excess of 12 inches were reported in some areas. The resulting runoff caused flash flooding. Water was 3 to 4 feet deep on some roadways and vehicles were washed off roadways and rescue efforts made of the vehicles occupants. Several roads were completely washed out. Two homes were destroyed by the floodwaters. Deer and cattle were reported swimming. Some people were stranded in homes and in need of rescue. Fields were flooded and there was severe crop damage. The runoff caused the Republican River to rise quickly and overflow. It was reported to be 1 mile wide in places. The river crested at 15 feet at Scandia early in the morning of the 23rd. Flood stage is 10 feet.

Flood, Washington

When
June 23, 3:30 AM CST to 10:55 AM CST
Where
Washington forecast zone
Crop damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Heavy rains from thunderstorms in Nebraska caused the Little Blue River and Mill Creek to overflow in the northwest part of the county. Extensive crop damage was the result.

Flood, Cloud

When
June 24, 8:00 AM CST
Where
Cloud forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

The heavy rains along the Republican River Basin the evning of the 22nd caused it to overflow in parts of Cloud county the morning of the 24th. The River crested at 17 feet at Concordia which was several feet over flood stage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364208, 5364209, 5364210, 5364418, 5364419, 5364420, 5364421.